Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Des Moines, IA

June 18, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2018, 2:21 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Jun 18, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KDMX 181921
SVRDMX
IAC025-091-151-187-182000-
/O.NEW.KDMX.SV.W.0152.180618T1921Z-180618T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
221 PM CDT MON JUN 18 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster County in central Iowa...
  Southern Pocahontas County in northwestern Iowa...
  Northern Calhoun County in west central Iowa...
  Southwestern Humboldt County in north central Iowa...

* Until 300 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located 7 miles northwest
  of North Twin Lake, or 12 miles northwest of Rockwell City, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manson, North Twin Lake, South Twin Lake, Pomeroy, Fonda, Twin
  Lakes, Barnum, Palmer, Knierim, Jolley, Pioneer and Twin Lakes
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4247 9484 4264 9484 4269 9436 4243 9435
TIME...MOT...LOC 1921Z 269DEG 19KT 4256 9475 

HAIL...1.25IN
WIND...60MPH
 
$$

Curtis
2 follow-up statements
658 
WWUS53 KDMX 181932
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
232 PM CDT MON JUN 18 2018

IAC025-091-151-187-182000-
/O.CON.KDMX.SV.W.0152.000000T0000Z-180618T2000Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
232 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN
CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES...

At 232 PM CDT, a severe thunderstorm was located near North Twin
Lake, or 11 miles north of Rockwell City, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manson, North Twin Lake, Pomeroy, Twin Lakes, Barnum, Palmer,
Knierim, Pioneer and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 9476 4265 9476 4269 9436 4243 9435
TIME...MOT...LOC 1932Z 269DEG 19KT 4256 9467 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Curtis
655 
WWUS53 KDMX 181944
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
244 PM CDT MON JUN 18 2018

IAC025-091-151-187-182000-
/O.CON.KDMX.SV.W.0152.000000T0000Z-180618T2000Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
244 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN
CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES...

At 244 PM CDT, a severe thunderstorm was located near Manson, or 11
miles north of Rockwell City, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manson, Pomeroy, Barnum, Palmer and Pioneer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9467 4266 9467 4269 9436 4246 9435
TIME...MOT...LOC 1944Z 269DEG 19KT 4256 9458 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:15 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 12:15 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1215 PM CDT Mon Jun 18 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Mon Jun 18 2018

Boundary has entered northern Iowa this morning with non severe
convection across the far north. This will continue to gradually
decrease in coverage and intensity through daybreak as low level
jet continues to veer with convergence decreasing. With the
boundary remaining in northern Iowa today, the southern half of
the state will once again be quite warm with highs into the low
90s with low 70 dewpoints. Heat advisory will remain in place and
in fact added Tama and Marshall counties back in as they will also
see index values over 100 once again. This will be the last day
of the more intense heat and the heat headlines as temperatures
will be cooler the rest of the week.

CAMs output suggest thunderstorms development increasing around 2-
3pm this afternoon along the highway 20 corridor near the boundary.
Deep layer shear is rather weak despite some decent CAPE across
the state and this will limit overall severe weather
organization. While a few severe storms with large hail seem
likely with initial development, the threat for a widespread
severe day seems minimal. Bigger concern will be shifting to a
heavy rainfall/flash flood threat. There will be ample moisture
with PWATs of around 2" or even slightly higher along with deep
warm cloudy layers in excess of 12kft by late afternoon into
tonight. Training of cells along the nearly stationary boundary
seems likely with efficient rainfall producing high rates. WPC has
highlighted the area with a slight outlook for later today into
tonight and with some of the basins from Pocahontas county down
toward Story and Jasper having been hammered last Thursday night,
there will be real concern for flash flooding. A flash flood watch
will likely be needed for some locations for late today/tonight
for this potential. The convection will shift slightly southward
overnight as the outflow eventually moves southward and have
trended POPs in that direction overnight.

.LONG TERM.../Tuesday through Sunday/
Issued at 346 AM CDT Mon Jun 18 2018

The active weather pattern persists through much of the week work
and then confidence is increasing with finally a dry period by
Friday night into Saturday. Models continue to be in decent
agreement with the wet, cool, and cloudy pattern throughout the
week and utilized a blend of the ECMWF/GFS.

Tuesday into Friday...thunderstorm activity looks to be ongoing or
redeveloping over central to northern Iowa during the morning
Tuesday as a shortwave cuts across the state. The GFS is certainly
a bit stronger with the forcing, but the NAM/ECMWF do suggest a
shortwave to move through at the same time frame b/t 12-18z
Tuesday. The shortwave looks to quickly move east during the
afternoon with some lingering showers/storms possible past 18z.
The main concern remained focused on the isolated heavy rain
threat in the morning as the severe weather threat looks minimal
with weak instability and shear available. Likely to see the
northeast sections of the CWA see a break in the precipitation
Tuesday night into Wednesday morning as the focus shifts south
with the frontal boundary stalling across southern Iowa.

By early Wednesday, a surface low pressure develops and slowly
tracks east along the Kansas and Nebraska border with the GFS
slightly deeper with the low by 12z Wednesday. This low remains
stalled and even looks to retrograde back northwest as a strong
surface high pressure (over the Great Lakes) blocks its eastward
movement until Friday when the high finally shifts east. This low
provides a long duration period of rain across Iowa beginning
Wednesday afternoon through early Friday. The highest pops and QPF
look to be across the west to south past 18z Wednesday into
Wednesday night before shifting northeast across the state
Thursday. Precipitable water values remain around 2 inches for
Wednesday into Thursday and warm layer cloud depths continue to be
around 13-14kft. Certainly likely to see some efficient rain
producers past 18z Wednesday to 00z Friday and the potential for
some high rainfall totals during this time frame is highly likely.

Friday night through Sunday...finally some low pops and even dry
weather is in store Friday night into Saturday as the stubborn low
shifts east into the Ohio Valley.  However, the GFS brings another
surface low and boundary to set up across the CWA from west to
east by Sunday morning suggesting additional heavy rain. The
ECMWF depicts more of an open wave is further south, so low
confidence with pops late in the extended period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1215 PM CDT Mon Jun 18 2018

Surface front stretches from La Crosse, WI to near Mason City to
Sioux City at midday with primarily VFR cumulus south of this
boundary. North of the boundary, conditions are also VFR at
present, but there are FEW to SCT clouds at around FL025.
Thunderstorms are expected to develop along the boundary as it
meanders southward. Under these storms, MVFR or IFR conditions are
likely. With this front moving slowly, there could be prolonged
periods of restrictions at any given terminal. Low clouds in MVFR
or perhaps IFR category will spread in north of the front later
tonight. Additional storms are likely Tuesday with so addition of
prevailing/vicinity wording will be added in time.

&&

.HYDROLOGY...
Issued at 530 AM CDT Mon Jun 18 2018

This week continue to appear hydrologically very active with
several rounds of rainfall expected across the forecast area.
Given the areas of heavy rain over the last week and expected
rainfall, both flash flooding and river flooding may become
problematic during the upcoming week. WPC already has much of
the state highlighted for slight risk of flash flooding today
through Wednesday (Day 3). In addition, the 5-day and 7-day QPF
has widespread 3 to 6 inches of rainfall across the state by next
weekend. This would likely put some rivers into minor flood if not
possibly moderate by weeks end. Confidence continues to increase
as deterministic models remain consistent from run to run. As
mentioned in the short term discussion above, the initial concern
later today into tonight will be from flash flooding with the
inclusion of river flooding increasing as a concern as the week
continues with repeated rounds of rain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062-
070>075-081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Ansorge
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 18, 4:47 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 AM CDT Mon Jun 18 2018

IAZ049-050-057>062-070>075-081>086-092>097-191000-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A heat advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible this evening with the main concern of
heavy rain at times. A few isolated strong to severe storms may
produce hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times tonight through early Friday.

IAZ004>007-015>017-023>028-033>039-044>048-191000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast to develop late this afternoon and
continue into tonight. Heavy rain is likely along with isolated
strong to severe storms. Hail and damaging winds look to be the
severe threat today. Localized flash flooding is possible as well
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times beginning this afternoon and
continuing through early Friday.

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:21 PM CDTSpecial Weather StatementDMXWright24 min
Jun 17, 7:41 PM CDTSpecial Weather StatementDMXCerro Gordo49 min
Jun 17, 8:27 PM CDTRiver Flood WatchDMXEmmet14 hr
Jun 18, 2:55 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster43 min
Jun 18, 3:41 PM CDTFlash Flood WatchDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 26 more16 hr
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright34 min
Jun 18, 5:34 PM CDTSpecial Weather StatementDMXAudubon, Carroll, Guthrie56 min
Jun 18, 5:54 PM CDTSpecial Weather StatementDMXBoone66 min
Jun 18, 6:21 PM CDTSpecial Weather StatementDMXCalhoun, Sac39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.